Iowa, 2025Drought in Iowa, February 1 to 28, 2025
February 1 to 28, 2025 · NWS FSD · 3 events in 3 counties and zones
February was another month of below normal precipitation, but sub-freezing temperatures precluded any change to the drought status.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
February was another month of below normal precipitation, but sub-freezing temperatures precluded any change to the drought status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 31, 10:52 PM CST, 1 hour 8 minutes earlier. Its key messages:
- Well above normal temperatures continue through Saturday. While not approaching records, temperatures will average 15 to 20 degrees above normal in some locations.
- Gusty winds likely east of the James River valley Saturday. Gusts approaching advisory levels (45 mph) may be possible for a few hours. Strong winds could lead to very high fire danger at times.
- Very light precipitation also possible Saturday, through no accumulation is likely.
- Slightly greater risks for light accumulating snow Sunday evening into Monday morning. Though highest probabilities for >1" remain focused along or north of Highway 14.
- More typical early February temperatures with occasional nuisance precipitation chances through next week.
Area forecast discussion, Jan 31, 10:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1052 PM CST Fri Jan 31 2025
.KEY MESSAGES...
- Well above normal temperatures continue through Saturday.
While not approaching records, temperatures will average 15 to
20 degrees above normal in some locations.
- Gusty winds likely east of the James River valley Saturday.
Gusts approaching advisory levels (45 mph) may be possible for
a few hours. Strong winds could lead to very high fire danger
at times.
- Very light precipitation also possible Saturday, through no
accumulation is likely.
- Slightly greater risks for light accumulating snow Sunday
evening into Monday morning. Though highest probabilities for
>1" remain focused along or north of Highway 14.
- More typical early February temperatures with occasional
nuisance precipitation chances through next week.
&&
.DISCUSSION...
Issued at 152 PM CST Fri Jan 31 2025
THIS AFTERNOON: Despite a breezy north to northeast wind,
temperatures are again rising into the 40s and even 50s in a
few locations. Some stratus also lingers along the higher
elevations of the Coteau this afternoon. Temperature rises may
slow slightly as we approach mid-afternoon as low-lvl cold
advection increases.
TONIGHT: A period of light and variable winds will eventually turn
easterly in response to lee-side troughing in the Western Plains.
The increasing SPG should lead to a stabilization or even start of
rising temperatures after midnight as upper and then mid-lvl clouds
spread eastward through the Dakotas.
SATURDAY: Another warm and windy day is expected on Saturday, with
very high fire danger in places. By daybreak and then mid-morning,
mixing is expected to increase sharply, allowing some potential to
tap into the 40 to 50 knots of southerly low-lvl flow. While there
could be slightly better alignment of winds at the surface and
height of the mixed layer, anticipating a brief window of near
advisory level gusts in areas east of the James River, but
especially east of I-29 from late morning into early afternoon.
Strongest winds may form along the ridge where 50 mph winds
could be possible. Will hold off on any advisory during this
shift, but one may be needed. Meanwhile, passing mid- lvl
vorticity may be strong enough to lead to gradual top- down
saturation, and increasing potential for flurries/sprinkles to
even very light precip moving from west to east at mid-day.
There may not be much in the way of measurable precipitation,
but enough risk to warrant a low chance mention. Regarding
temperatures, a tricky forecast continues. There appears to be
a continued cold bias in several models today, so have leaned
toward deeper mixing solutions such as the RAP/HRRR. By mid-
afternoon a nice corridor of low to mid 50 temperatures may
develop along and immediately behind a weak trough settling
through the CWA. Thus most temperatures are currently forecast
AOA the 90th percentile.
SUNDAY: We'll start Sunday with another warm start to the day, as
mid-lvl clouds continue to linger. Cooler temperatures will filter
southeast through the day as a cold front arrives by mid-morning
Sunday. Highs are likely to take place prior to noon in most
locations.
SUNDAY NIGHT-MONDAY: Zonal mid-lvl flow persists through the area
Sunday night into Monday. Forecast trends continue to support an
increasing risk for light snow by mid-evening Sunday as mid-lvl
frontogenesis develops over Nebraska and western South Dakota and
begins to lift northward. However, there still remains quite a bit
of uncertainty on where the final location of this frontal band will
become established. NAM/GFS remain the most southern solutions with
highest probabilities of >0.10" near or even slightly south of
Highway 14. The GEFS ensemble has shown northward trends the past
24 hours. Meanwhile the ECMWF/CMC have probabilities of >0.10"
focused north of Highway 14. The official forecast splits the
difference, suggesting a dusting of snow near I-90, with upwards of
1-3" of snow along and north of Highway 14. Snow is expected to
taper off by mid-morning Monday as an associated mid-lvl vort max
and weakly developed 850mb low moves into western Minnesota.
Temperatures fall into the teens and 20s by late Monday.
TUESDAY-FRIDAY: A slightly more active pattern is likely for the
rest of the work week as mid-lvl flow remains progressive. Several
periods of weak warm advection followed by mid-lvl trough passages
are expected, with one such chance focused around Wednesday and
Thursday and a second near Friday and Saturday. All-in-all, the
progressive nature of the waves will keep both northward moisture
transport weak and thus keep overall precipitation amounts low.
Temperatures are expected to be near to perhaps even slightly
below normal into next weekend.
&&
.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1044 PM CST Fri Jan 31 2025
Continued focus on the increasing and shifting winds through the
period. Winds continue to increase overnight, southeast by
daybreak Saturday. Expect gusts around 20-30 knots by sunrise.
Strong southerly LLJ tracking east across the area after
midnight could lead to periods of LLWS if winds/gusts do not
increase as quickly as anticipated. By late Saturday morning,
gusts around 35 knots expected along and east of I-29, highest
near the Buffalo Ridge. Winds become south to southwesterly by
tomorrow evening, tapering off after sunset.
High clouds continue to stream in overnight, with mid clouds
(bases at or below 10kft) increasing Saturday. Expect VFR
conditions to prevail. Isolated to scattered rain/snow showers
are possible Saturday morning through the afternoon, with some
guidance hinting that brief lower level VFR to MVFR ceilings may
be possible with this activity. However, guidance continues to
show a stout dry layer, so continuing to omit for now.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...Dux
AVIATION...SG
Hazardous weather outlook, Jan 31, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
218 PM CST Fri Jan 31 2025
SDZ038-039-050-052>054-057>060-063>065-068-012030-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-Charles Mix-Douglas-Hutchinson-Bon Homme-
218 PM CST Fri Jan 31 2025
This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Light snow will be possible Sunday night into Monday morning.
Light snow accumulations are possible from Interstate 90
northward, with the greatest potential for 1 to 3 inches of snow
along and north of Highway 14.
Additional chances for light snow will be possible Wednesday into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066-067-069>071-012030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-McCook-Minnehaha-
Turner-Yankton-Union-
218 PM CST Fri Jan 31 2025
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong winds gusts up to 45 mph may be possible from mid-morning
Saturday through early afternoon. These strong winds may lead to a
period of elevated fire danger through Saturday afternoon.
Light snow will be possible Sunday night into Monday morning.
Light snow accumulations are possible from Interstate 90
northward, with the greatest potential for 1 to 3 inches of snow
along and north of Highway 14.
Additional chances for light snow will be possible Wednesday into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Plymouth
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through the month.
Drought, Sioux
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through the month.
Drought, Woodbury
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 1 to 5, 2025$68,000 · 31 events
- Drought in Texas, February 1 to 28, 202526 events
- Drought in Nebraska, February 1 to 28, 202521 events
- Winter Storm in Montana, February 1 to 5, 202520 events
- Drought in South Dakota, February 1 to 28, 202519 events
- Winter Weather in Washington, February 1 to 6, 202519 events
- Drought in Tennessee, February 1 to 28, 202517 events
- Drought in New Mexico, February 1 to 28, 202516 events
- Flooding in California, February 1 to 3, 202516 events
- Drought in North Dakota, February 1 to 28, 202515 events
- Drought in New Mexico, February 1 to 28, 202515 events
- Winter Storm and High Wind in Wyoming, February 1 to 3, 202575 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230478, 1230479, 1230480.